Virginia, 2023

Flash Flooding in Virginia, July 9, 2023

July 9, 2023 · NWS AKQ · 6 events in 4 counties and zones

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of south central, eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of south central, eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 1:25 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 9, 1:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
225 PM EDT Sun Jul 9 2023

.SYNOPSIS...
A surface trough will remain over the area through Monday,
keeping around the chances for afternoon and evening
thunderstorms. For today, a passing upper- level disturbance
will increase the threat for severe thunderstorms. After Monday,
quieter weather returns as high pressure builds in from the
west.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1225 PM EDT Sunday...

SVR watch until 00Z/10 (8 pm). Tstms beginning to arrive over
far SW locations in FA now. Action should pickup farther ENE
through this afternoon.

Previous discussion:

Warm/humid airmass remains in place over the local area this
morning. Trough aloft continuing to slowly sharpen into the ern
CONUS through tonight. Anticipated S/W nicely showing itself
tracking through the mountains and will be moving ENE through
ern VA/MD/PA this afternoon...then exits this evening. Earlier
convection INVOF Lower MD/VA ern shore now out over the ocean.
In a lull right now ahead of area of pcpn in the mtns heading E.

There is a fair amount of cloudiness over central/wrn VA
attm...w/ at least partly sunny (along the coastal plain). An
increase in mid level winds should keep any convection moving
this afternoon/early this evening (unlike the past couple of
days under much lighter flow). 12Z/09 HRRR and 00Z/09 HREF both
have convection more broken than widespread as it moves through
central/ern portions of the FA (w/ the most widespread rainfall
tracking from MD through ern PA/NJ. Despite that...locally
heavy rainfall due to PWATs near 2.0" may occur. OTW...SLGT risk
SVR remains in place for mainly strong/damaging winds (hail may
be ISOLD but doesn't appear to be a primary threat). Convection
should be moving to/off the coast by 22Z/09-00Z/10. Highs today
(dependent on convective timing) from the l-m80s W to
u80s-around 90F E and SE. Lingering clouds/low PoPs tonight as
final upper trough tracks over the FA. Lows tonight in the
u60s-around 70F...l70s along coastal SE VA-NE NC.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 225 PM EDT Sunday...

The cold front clears most of the area by early Mon. Guidance
continues to trend down for potential SHRA/tstm development. Will
hang onto 20-30% PoPs E as lowering dew points will likely only
be gradual throughout the day. Nothing too strong or SVR is expected.
Sfc hi pres begins building in from the W into Tue...bringing
the start of a drier period (albeit likely only lasting a couple
of days). Warmer/hotter temps return...hwvr.. w/ highs in the
u80s-around 90F for most. Mostly sunny Tue...mostly SKC Tue
night. Lows Tues night in the 60s to l70s right along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1225 PM EDT Sunday...

Drier wx prevails Wed as hi pres briefly builds across the mid-
Atlantic region. Rain chances (for mainly diurnal SHRAs/tstms)
increase late Thu-Sun as a broad trough settles towards the ern
CONUS and a sfc cold front slowly settles near the local area.

Highs Wed in the l90s...a bit cooler at the beaches. Highs Thu-
Sun in the u80s-l90s. Lows mainly 70-75F.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 150 AM EDT Sunday...

VFR conditions prevail at the terminals early this morning.
Early showers/storms have dissipated w/ residual mid-high level
clouds passing through the area. For areas that received
rainfall yesterday (mainly W of PHF/ORF into the VA Piedmont),
patchy fog/low stratus formation is possible, mainly from 8-12z.
Any residual fog should dissipate by the later morning hrs.
Chances for showers/storms then increase from W to E Sun aftn
and evening. Expect widespread MVFR in rain/storms. If storms
directly impact a terminal, brief IFR VSBY restrictions would
be possible. Heavy rain remains the primary threat, though there
is better chance for strong-severe tstms (main threat being
strong-damaging winds) this aftn compared to the previous few
days. Storms should be off the coast by midnight Mon at the
latest.

Outlook: Additional showers/storms possible Mon, though coverage
should be less. Mainly dry w/ VFR Tues-Thurs.

&&

.MARINE...
As of 300 AM EDT Sunday...

Early this morning, winds are generally out of the S to SE and
running ~5 knots for the Chesapeake Bay and Tidal Rivers and ~5 to
10 knots for the coastal waters. A weak cold front is still expected
to approach from the west later this afternoon into this evening.
Winds become S and eventually SW and increase to around 10 to 15
knots by this afternoon. Widespread thunderstorms are expected to
move off the coast later this afternoon into this evening bringing
localized increases in wind and waves. The front crosses the waters
later this evening into tonight with winds becoming W to NW around 5
to 10 knots in its wake. Otherwise, a typical summertime pattern is
expected through midweek with winds ranging around 5 to 10 knots,
with locally higher winds in the afternoons due to seas breezes.
Later in the week, global models continue to advertise S winds may
increase into the 15 to 20 knot range.

Regarding waves and seas, seas remain around 1 to 2 ft with waves 1
ft or less. Seas increase to ~2-3 ft this afternoon and evening with
the slightly elevated S winds. Waves will remain 1 ft in
Bay/Rivers/Sound (2 ft at the Mouth of the Bay). A low rip current
risk remains for all area beaches today and Monday. See
weather.gov/beach/akq for the latest beach forecasts.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until midnight EDT tonight for MDZ021>025.
NC...Flood Watch until midnight EDT tonight for NCZ012>017-030>032-
     102.
VA...Flood Watch until midnight EDT tonight for VAZ064-075>078-
     080>090-092-093-095>100-511>525.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...ALB
SHORT TERM...ALB/SW
LONG TERM...AJB
AVIATION...ALB
MARINE...AJB
Hazardous weather outlook, Jul 9, 12:22 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
122 PM EDT Sun Jul 9 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>078-080>090-092-093-
095>100-511>525-101730-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
122 PM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ048-060>062-065>069-079-509-510-101730-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa-
122 PM EDT Sun Jul 9 2023

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 9, 11:37 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1237 PM EDT Sun Jul 9 2023

VAZ048-060>062-065>069-510-091745-
Lunenburg VA-Mecklenburg VA-Goochland VA-Nottoway VA-Fluvanna VA-
Powhatan VA-Amelia VA-Cumberland VA-Prince Edward VA-
Eastern Louisa VA-
1237 PM EDT Sun Jul 9 2023

...Strong thunderstorms will impact portions of central Louisa,
Mecklenburg, Cumberland, Prince Edward, western Lunenburg,
northwestern Nottoway, western Goochland, northwestern Amelia,
western Powhatan and Fluvanna Counties through 145 PM EDT...

At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centenary to near Cluster Springs.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Fork Union around 115 PM EDT.
  Palmyra and Buffalo Springs around 120 PM EDT.
  Clarksville, Columbia and Duncan around 130 PM EDT.
  Hadensville, Boydton, Kents Store and Fife around 145 PM EDT.

Other locations impacted by these storms include Tuggle, Wilburn,
Angola, Arvins Store, Three Square, Nutbush, Finneywood, Central
Plains, Hawk and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and south central Virginia.

&&

LAT...LON 3668 7870 3664 7856 3670 7865 3689 7849
      3707 7844 3720 7869 3726 7868 3740 7859
      3734 7846 3764 7825 3769 7824 3780 7849
      3787 7843 3793 7812 3791 7806 3795 7802
      3799 7784 3654 7835 3654 7873 3655 7873
TIME...MOT...LOC 1637Z 254DEG 17KT 3775 7850 3656 7888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

ALB
Special weather statement, Jul 9, 12:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
137 PM EDT Sun Jul 9 2023

VAZ048-060>062-064-067>069-509>513-515-516-091830-
Nottoway VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-Western Louisa VA-Caroline VA-Eastern Louisa VA-
Goochland VA-Eastern Hanover VA-Western Chesterfield VA-Fluvanna VA-
Powhatan VA-Amelia VA-Cumberland VA-Prince Edward VA-
137 PM EDT Sun Jul 9 2023

...Strong thunderstorms will impact portions of Louisa, eastern
Cumberland, northwestern Nottoway, Goochland, Hanover, Powhatan,
northwestern Chesterfield, east central Prince Edward, Caroline,
northwestern Henrico, Amelia and southeastern Fluvanna Counties and
the City of Richmond through 230 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mineral to near Jetersville. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Louisa and Mineral around 140 PM EDT.
  Chula around 155 PM EDT.
  Moseley around 205 PM EDT.
  Manakin and Sabot around 220 PM EDT.
  Bon Air and Tuckahoe around 225 PM EDT.
  Richmond, University Of Richmond, Virginia Union University,
  Downtown Richmond, Virginia Commonwealth University, Lakeside,
  Laurel, East Highland Park and Glen Allen around 230 PM EDT.

Other locations impacted by these storms include Chilesburg, Orchid,
Angola, Maidens, Gum Tree, Three Square, Skinquarter, Chamberlayne,
Whiteville and Fine Creek Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and south central Virginia. A Severe Thunderstorm Watch also
remains in effect until 800 PM EDT for central and north central
Virginia.

&&

LAT...LON 3813 7806 3814 7802 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7772 3799 7764 3825 7737 3825 7734
      3824 7731 3824 7729 3823 7729 3822 7728
      3825 7728 3825 7725 3752 7741 3720 7830
TIME...MOT...LOC 1736Z 239DEG 38KT 3808 7793 3730 7814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

ALB
Special weather statement, Jul 9, 1:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
229 PM EDT Sun Jul 9 2023

VAZ062-064-068-069-510-511-513>515-091915-
Goochland VA-Western Chesterfield VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-Caroline VA-Eastern Louisa VA-
Eastern Chesterfield (Including Col. Heights) VA-
229 PM EDT Sun Jul 9 2023

...Strong thunderstorms will impact portions of eastern Louisa,
Chesterfield, Goochland, central Caroline, northwestern Henrico,
Hanover, Amelia and Powhatan Counties and the City of Richmond
through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Fredericksburg to Bumpass to
near Chula. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Bumpass around 235 PM EDT.
  Ladysmith around 315 PM EDT.

Other locations impacted by these storms include Chilesburg, Orchid,
Ammon, Maidens, Gum Tree, Three Square, Pocahontas State Park,
Skinquarter, Beach and Chamberlayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and south central Virginia. A Severe Thunderstorm Watch also
remains in effect until 800 PM EDT for central and north central
Virginia.

&&

LAT...LON 3822 7728 3825 7726 3765 7740 3761 7745
      3758 7741 3722 7750 3722 7756 3727 7763
      3719 7776 3728 7812 3787 7802 3802 7797
      3811 7791 3810 7784 3805 7775 3802 7775
      3799 7764 3825 7737 3825 7734
TIME...MOT...LOC 1828Z 237DEG 10KT 3834 7768 3795 7773 3741 7786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM

The radar

The Raleigh/Durham radar (KRAX), 107 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Mecklenburg

When
July 9, 1:30 PM EST to 2:35 PM EST
Where
Mecklenburg County, 2.15 mi NNE of Clarksville Marks Ar to 2.01 mi NNE of Clarksville Marks Ar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.630, -78.560

Water on roads was reported in and around Clarksville and western Mecklenburg county.

Flash Flood, Mecklenburg

When
July 9, 2:15 PM EST to 2:35 PM EST
Where
Mecklenburg County, 1.11 mi E of Jeffress to 1.24 mi W of Finchley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.650, -78.510

Tower Road was flooded in the vicinity of Route 58. All lanes were closed.

Flash Flood, Nottoway

When
July 9, 2:30 PM EST to 3:15 PM EST
Where
Nottoway County, 0.69 mi N of Blackstone to 0.53 mi NE of Blackstone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.090, -78.000

Water was covering roadways around Blackstone. One vehicle accident was related to high water and driving too fast.

Flash Flood, Westmoreland

When
July 9, 3:20 PM EST to 4:55 PM EST
Where
Westmoreland County, Hague to 0.25 mi NNE of Hague
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.070, -76.650

Highway 202 (Cople Highway) was closed in both directions near Tavern Run Road. Between 4 and 5 inches of rain was reported in the area.

Flash Flood, Virginia Beach (C)

When
July 9, 3:57 PM EST to 7:20 PM EST
Where
Virginia Beach (C) County, 0.69 mi N of Oceana to 0.83 mi N of Oceana
Cause
Heavy Rain
Reported by
Public
Coordinates
36.840, -76.020

High water was reported on First Colonial Road.

Flash Flood, Virginia Beach (C)

When
July 9, 4:18 PM EST to 7:20 PM EST
Where
Virginia Beach (C) County, 1.8 mi ENE of Ocean Park to 1.82 mi ENE of Ocean Park
Cause
Heavy Rain
Reported by
Public
Coordinates
36.910, -76.070

Water was reported on a roadway and flooding the right lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126546, 1126547, 1126549, 1126555, 1126562, 1126567.